Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 135, NWS Bismarck, ND

August 17, 2017Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2017, 8:17 PM CDT for Divide County, Williams County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2017, 8:17 PM CDT (01:17 UTC)
Expired
Aug 17, 2017, 9:15 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Divide County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 162 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 9:11 PM CDTHAIL 1.5Wildrose, NDREPORT RELAYED BY THE MEDIA. HAIL ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS53 KBIS 180117
SVRBIS
NDC023-105-180215-
/O.NEW.KBIS.SV.W.0135.170818T0117Z-170818T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
817 PM CDT THU AUG 17 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Williams County in northwestern North Dakota...
  Southeastern Divide County in northwestern North Dakota...

* Until 915 PM CDT

* At 817 PM CDT, a severe thunderstorm was located over Wildrose, or
  20 miles south of Crosby, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  northeastern Williams and southeastern Divide Counties, including
  the following locations: Hamlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4856 10288 4856 10289 4843 10319 4866 10330
      4873 10313
TIME...MOT...LOC 0117Z 318DEG 14KT 4862 10318 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
2 follow-up statements
972 
WWUS53 KBIS 180128
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
828 PM CDT THU AUG 17 2017

NDC023-105-180215-
/O.CON.KBIS.SV.W.0135.000000T0000Z-170818T0215Z/
Williams ND-Divide ND-
828 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN WILLIAMS AND SOUTHEASTERN DIVIDE COUNTIES...

At 828 PM CDT, a severe thunderstorm was located over Wildrose, or 20
miles south of Crosby, moving southeast at 5 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Wildrose and Hamlet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4856 10288 4856 10289 4843 10319 4866 10330
      4873 10313
TIME...MOT...LOC 0128Z 299DEG 4KT 4863 10318 

HAIL...1.50IN
WIND...60MPH
 
$$

AYD
363 
WWUS53 KBIS 180154
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
854 PM CDT THU AUG 17 2017

NDC023-105-180215-
/O.CON.KBIS.SV.W.0135.000000T0000Z-170818T0215Z/
Williams ND-Divide ND-
854 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN WILLIAMS AND SOUTHEASTERN DIVIDE COUNTIES...

At 854 PM CDT, a severe thunderstorm was located over Wildrose, or 22
miles south of Crosby, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wildrose and Hamlet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4860 10295 4856 10295 4848 10317 4864 10327
      4870 10319 4871 10313
TIME...MOT...LOC 0154Z 325DEG 21KT 4861 10313 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:58 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 17, 6:58 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
658 PM CDT Thu Aug 17 2017

.UPDATE...
Issued at 645 PM CDT Thu Aug 17 2017

Isolated to scattered high based convection continues across
western into north central North Dakota with a few mid level
impulses ahead of the more boarder wave across northeast Montana
into Saskatchewan as of 2345 UTC. MLCAPE around 1000 j/kg and weak
deep layer shear suggests that the severe threat is rather low.
However, gusts of 30-40kts are possible with the stronger storms
given their high based nature. The CAMs through the 22 UTC HRRR
suggest at least isolated to scattered elevated convection will
propagate east and maintain itself through the night aided by the
aforementioned wave. However, a large spread in the CAMs remains,
with the HRRR the most aggressive in strengthening convection
overnight across central North Dakota. This is certainly not out
of the question, but still somewhat uncertain.

&&

.SHORT TERM...(This evening through Friday)
Issued at 156 PM CDT Thu Aug 17 2017

Fire weather concerns and Thunderstorm chances highlight the short
term forecast.

Currently, low pressure was situated near Watford City along a
trough situated from Saskatchewan through the western Dakotas.
Over far western ND and eastern MT, dewpoints have dropped behind
the surface trough with some gustier winds. However, a shortwave
tracking across Montana is bringing an area of increased
cloudiness into southwest ND at this time, and should may help
temper afternoon highs, which would inhibit fire weather potential
somewhat.

Tonight, mesoscale models are hinting at two areas of showers and
thunderstorms. the first is associated with the aforementioned
shortwave trough and tracks west to east along the ND/SD border,
extending south through SD. The strongest convection remains
mostly to the south of ND.

A second area of convection tracks across northwest and north
central ND, and then southeast into eastern ND during the
overnight hours. Severe thunderstorm appears on the minimal side,
but with around 1000 J/KG of CAPE and 25 to 35 knots of shear this
evening, an isolated severe storm can not be ruled out. Some of
the mesoscale models have indicated some weak to moderate updraft
helicity signatures dropping southeast from Canada this evening.

Warm and dry on Friday. We lowered the dewpoints from guidance in
the southwest Friday afternoon, but winds do not appear to be very
strong.

.LONG TERM...(Friday night through Thursday)
Issued at 156 PM CDT Thu Aug 17 2017

he extended forecast begins Friday night with a shortwave ridge
bringing warmer temperatures Friday and especially Saturday.
Highs should be in the 80s Friday with more widespread lower 90s
by Saturday. This will be followed by a Pacific cold frontal
passage cooling the region back into the 70s and lower 80s Sunday
through Tuesday. This will also bring a chance for scattered
showers and thunderstorms Sunday and Sunday night. Broad ridging
develops aloft by early to middle of next week suppressing
convection and returning warmer temperatures to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM CDT Thu Aug 17 2017

Isolated to scattered thunderstorms early this evening across
western and north central North Dakota will move east through the
night across much of the central and into the eastern portions of
the state. Locally strong winds, small hail and MVFR/IFR
conditions are possible with these thunderstorms. A few showers
and thunderstorms may linger through the morning across the James
River Valley. Otherwise, VFR conditions are expected outside of
precipitation for the 00 UTC TAF cycle.

&&

.FIRE WEATHER...
Issued at 156 PM CDT Thu Aug 17 2017

While there are some fire weather concerns today critical fire
weather conditions are not expected.

A warm thermal ridge will support high temperatures today around
90 southwest into west central North Dakota. While consensus
models show Minimum RH values around 20 percent opted to use the
dryer HRRR model which supports Minimum RH's as low as 15 percent,
and also extended the lower humidities a little farther east. A
wind shift to the Northwest is forecast with the surface trough
passage late this afternoon. Again, raised winds a tad over
consensus to around 15 mph with gusts 20 to 25. Based in this
there should not be sufficient winds to create critical fire
weather conditions today.

Another warm day is forecast Saturday with a more significant
frontal passage late Saturday afternoon and night. We utilized a
blend of higher wind guidance over our given guidance. BUFKIT
forecast NAM/GFS soundings for Saturday afternoon support
sustained winds of 15 to 20 mph and gusts of 25 to 30 mph. This
period will certainly need to be monitored for possible critical
fire weather.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...PA
FIRE WEATHER...TWH
Hazardous weather outlook, Aug 17, 6:42 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
642 PM CDT Thu Aug 17 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
642 PM CDT Thu Aug 17 2017 /542 PM MDT Thu Aug 17 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms across western and north
central North Dakota early this evening will move east through
the overnight. Severe weather is not expected. However, a few
thunderstorms could produce strong gusty winds, small hail and
dangerous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

In the hours before

Special weather statement, Aug 17, 5:27 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
527 PM CDT THU AUG 17 2017

NDZ010-172315-
Mountrail ND-
527 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOUNTRAIL COUNTY UNTIL
615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Ross, or 6 miles southwest of Stanley, moving
southeast at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Stanley, Ross and Belden.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4821 10192 4792 10220 4823 10267 4837 10248
TIME...MOT...LOC 2227Z 295DEG 21KT 4825 10247

HARGROVE
Special weather statement, Aug 17, 6:27 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
527 PM MDT THU AUG 17 2017

NDZ031-180015-
Golden Valley ND-
527 PM MDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOLDEN VALLEY COUNTY
UNTIL 615 PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wibaux, moving southeast at 25 mph.

Wind gusts to 50 mph will be possible with this storm.

Locations impacted include...
Beach and Sentinel Butte.

LAT...LON 4701 10405 4690 10361 4666 10379 4677 10405
TIME...MOT...LOC 2326Z 296DEG 23KT 4695 10420

HARGROVE
Special weather statement, Aug 17, 6:59 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
659 PM CDT THU AUG 17 2017

NDZ009-180045-
Williams ND-
659 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILLIAMS COUNTY
UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bonetrail, or 13 miles northwest of Williston, moving
east at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Williston and Spring Brook.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4839 10391 4835 10335 4803 10344 4802 10345
      4807 10356 4808 10355 4809 10358 4811 10361
      4812 10359 4813 10359 4811 10364 4812 10367
      4812 10370 4822 10398
TIME...MOT...LOC 2359Z 283DEG 17KT 4829 10384

HARGROVE
Special weather statement, Aug 17, 7:56 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
756 PM CDT THU AUG 17 2017

NDZ001-009-180130-
Divide ND-Williams ND-
756 PM CDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WILLIAMS
AND SOUTH CENTRAL DIVIDE COUNTIES UNTIL 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wildrose to 6 miles west of Battleview.
Movement was east at 15 mph.

Half inch hail, wind gusts to 45 mph, and dangerous lightning will
be possible with these storms.

Locations impacted include...
Wildrose, Hamlet and Mcgregor.

Seek shelter if threatening weather approaches.

LAT...LON 4873 10321 4860 10289 4840 10289 4858 10334
TIME...MOT...LOC 0055Z 288DEG 12KT 4865 10325 4855 10292

AYD
Special weather statement, Aug 17, 7:59 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
759 PM CDT THU AUG 17 2017

NDZ001-180130-
Divide ND-
759 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DIVIDE COUNTY UNTIL
830 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fortuna, or 29 miles west of Crosby, moving
southeast at 20 mph.

Penny size hail, wind gusts to 50 mph, and dangerous lightning will
be possible with this storm.

Locations impacted include...
Fortuna and Alkabo.

Seek shelter if threatening weather approaches.

LAT...LON 4900 10373 4896 10365 4883 10385 4898 10405
      4900 10405
TIME...MOT...LOC 0058Z 309DEG 18KT 4900 10393

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:56 PM CDTSpecial Weather StatementBISWilliams34 min
Aug 17, 7:59 PM CDTSpecial Weather StatementBISDivide31 min
Aug 17, 8:33 PM CDTSpecial Weather StatementBISDivide27 min
Aug 17, 8:48 PM CDTSpecial Weather StatementBISBurke27 min
Aug 17, 8:52 PM CDTSpecial Weather StatementBISMountrail23 min
Aug 17, 9:10 PM CDTSevere Thunderstorm WarningBISDivide, Williams43 min
Aug 17, 9:18 PM CDTSevere Thunderstorm WarningBISBurke37 min
Aug 17, 9:22 PM CDTSpecial Weather StatementBISWilliams23 min
Aug 17, 9:24 PM CDTSpecial Weather StatementBISMountrail36 min
Aug 17, 9:41 PM CDTSpecial Weather StatementBISMcHenry49 min
Aug 17, 9:47 PM CDTSpecial Weather StatementBISWilliams43 min
Aug 17, 10:34 PM CDTSpecial Weather StatementBISRenville26 min
Aug 17, 10:41 PM CDTSpecial Weather StatementBISMcHenry34 min
Aug 17, 11:22 PM CDTSpecial Weather StatementBISMcHenry23 min
Aug 17, 11:40 PM CDTSpecial Weather StatementBISWard35 min
Aug 18, 2:03 AM CDTSpecial Weather StatementBISMcHenry42 min
Aug 18, 2:41 AM CDTFire Weather WatchBISAdams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 3 more25 hr
Aug 18, 2:52 AM CDTSpecial Weather StatementBISSheridan23 min
Aug 18, 3:43 AM CDTSpecial Weather StatementBISWells47 min
Aug 18, 4:03 AM CDTSpecial Weather StatementBISSheridan27 min
Aug 18, 4:24 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.